Ask a doctor

Continued Numbness from Restylane Injection?

I had about 3cc of restylane injected into my cheek approximately a week ago overseas. Right after the injection, I felt numbness from mid temple to upper lip, all on the left side. Soon after, some part of the nose too. I had consulted several doctors in different fields, including plastic surgeon, neurology and chinese medicine, all of which gives me no solution, except to be patient and waiting up to possibly a year or never for the feeling to return. Hyaluronidase is not approved in my country.

Doctor Answers (4)

Restylane and numbness

+1

It sounds like you might have some pressure on a nerve in the vicinity causing numbness, and that could be a result of the dermal filler. If you can't return to the provider, I would recommend consulting with another provider to discuss your options.


Seattle Facial Plastic Surgeon
5.0 out of 5 stars 138 reviews

Injection of filler and numbness

+1

Numbness can develop from the filler compressing the nerve, from it injected into the nerve or the needle damaging the nerve, and also from the local that is used with the filler. The last one will improve within hours. The first one should improve over time, but hyaluronidase injection would probably be a reasonable approach to decompress the area, and the second may or may not get better over time as the nerve may have been injured during the injection.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Numbness after fillers to the mid face

+1

This has been reported after mid face injections.   It does resolve but can take many months, in fact up to a year.  I don't believe there is anything to do for it but wait it out.  You may experience some tingling, electrical sensations and even crawling sensations on the skin as the nerves regenerate over time.  

Jacqueline Calkin, MD
Sacramento Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

You might also like...

Continued numbness from Restylane injection

+1

First and I hate to say this, but overseas, you don't know if what you really had was Restylane, so hyaluronidase might not be the right thing to use anyway. I've had people come in from foreign countries having had 'Restylane' or 'Juvederm' and what they actually had was who knows what...silicone, Crisco, glue, and many other fun things. So first, let's hope it really is Restylane.... Sometimes a nerve can be affected with an injection, though it does usually return to feeling with time. Usually this happens more on the scalp when doing surgeries, and the nerves do reconnect and feeling comes back. I don't know if this could have happened to you, but I suppose if a nerve was somehow affected with the injection, it could have created a loss of feeling for you in that area. The other, bad option, is that you are experiencing necrosis, which means that an artery has been affected by the filler and is blocked, in which case it can affect blood flow to that area, which then can affect the feeling you have there. If you've consulted a plastic surgeon and neurologist, I'd hope they'd have checked for this, which would look like a spreading white/pink area with areas of increasing blackness. If no one has looked at this in person, please have it evaluated again for possible necrosis.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.